Kentucky, 2003Flash Flood in Kentucky, August 4, 2003
August 4, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 6:13 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 4, 6:13 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
713 AM EDT MON AUG 4 2003
AFD IS DELAYED DUE TO ONGOING FLOODING PROBLEMS.
.JKL...NONE.
HAL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
915 PM EDT SUN AUG 3 2003
AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.
SBH
---------------------------------------------------------------------
415 PM EDT SUN AUG 3 2003
18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST
AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN
KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED
KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST
A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW
DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD
COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY
AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY
LIGHT SHOWERS AROUND AT 3 PM.
THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT
WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF
INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER
LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY
MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA
LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH
PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF
THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH
HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES
CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO
THROUGH KENTUCKY WEDNESDAY.
SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE
NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT
SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND
COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET
FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE
BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL
CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON
WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE
MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH
AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION.
MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE
MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM
FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY
...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST
DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV
MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO
MAV AND FWC.
AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT
GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH.
KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND
PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND
POPS THROUGH FRIDAY WITH A DRIER WEEKEND.
PRELIMINARY CCF NUMBERS:
LOZ 065/081 063/082 066 254
JKL 067/079 067/081 067 254
GREIF
Hazardous weather outlook, Aug 4, 5:53 AM EST, 1 hour 41 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
653 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORM ARE LIKELY TODAY...SOME OF WHICH WILL BRING
HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY OCCUR...ESPECIALLY
IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL IN THE LAST
COUPLE OF DAYS. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS. HIGH WINDS ARE THE PRIMARY THREAT...BUT LARGE HAIL
CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY...
ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY
THREAT WOULD BE HIGH WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY. SPOTTERS ARE
URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR HAIL.
HAL
Flash Flood, Laurel
- When
- August 4, 7:34 AM EST to 11:00 AM EST
- Where
- Laurel County, 10 mi N of London
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Highway 578 was covered by three to four feet of water in several places.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333053.